Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 87, NWS North Platte, NE

June 29, 1997Hooker County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 1997, 2:34 AM MDT for Hooker County, Thomas County, Nebraska. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1997, 2:34 AM MDT (08:34 UTC)
Expired
Jun 29, 1997, 3:20 AM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Hooker County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 23 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 3:00 AM MDTHail 1.75Seneca, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2884 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 290834 RRA
SVRLBF
NEC091-171-290920-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 AM CDT SUN JUN 29 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 420 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...WESTERN THOMAS COUNTY
   ...SOUTHEASTERN HOOKER COUNTY
 
AT 330 AM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 19 MILES SOUTH SOUTHEAST OF MULLEN OR 17 MILES SOUTH
OF SENECA MOVING NORTH NORTHEAST AT 10 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

RLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:29 AM MDT, 5 minutes earlier.

Area forecast discussion, Jun 29, 2:29 AM MDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
328 AM CDT SUN JUN 29 1997

...FORECAST PROBLEM WILL BE TEMPS AND THUNDERSTORMS...

NOT MUCH TIME FOR DISCUSSION AS SEVERE WEATHER HAS PREVENTED ME FROM
LOOKING MUCH AT PC-GRIDDS.

MODELS SIMILAR WITH KEEPING 500 WEST COAST TROUGH OFF COAST THROUGH 24
HOURS BEFORE MOVING IT INTO PACIFIC NORTHWEST AFTER 36 HOURS. WEAK
SHORTWAVES IN WEAK 500 RIDGE AFFECT NEBRASKA TODAY WITH WEAK WAVE
MOVING ACROSS WYOMING AND GETS INTO EASTERN PART OF STATE BY 00Z
TONIGHT. ANOTHER WAVE THEN COMES ACROSS WYOMING BY 36 HOURS AND AFFECT
WESTERN PART OF STATE FROM 36 TO 48 HOURS. STRONG TO SEVERE
THUNDERSTORMS THIS MORNING APPEAR TO BE CAUSED BY WEAK DRYLINE WITH 50S
TO LOWER 60S DEW POINTS IN EASTERN PANHANDLE WITH MID 40S DEW POINTS IN
BFF. THERE ALSO APPEARED TO BE A WEAK BOUNDARY JUST AHEAD OF
THUNDERSTORM LINE IN ARTHUR COUNTY. THIS LINE APPEARED TO BE RIGHT
WHERE THUNDERSTORMS FIRED AND DEVELOPED RAPIDLY OVER ARTHUR AND GARDEN
COUNTIES UP INTO SOUTHERN CHERRY COUNTY.ALSO LFQ OF JET COULD HAVE
AIDED IN THUNDERSTORMS.

THUNDERSTORM CHANCES ARE THE FIRST PROBLEM. VERY UNSTABLE AIR ALOFT
WITH STEEP 700-500 LAPSE RATES GREATER THAN 20 OVER ALL OF CWA THIS
MORNING THROUGH EVENING. CAPE ALSO IN 1000-2000 J/KG RANGE TODAY.
850-700 THTE RIDGES OVER CENTRAL AND WESTERN NEBRASKA TODAY AND
TOMORROW. THIS WOULD INDICATE THUNDERSTORM CHANCES ARE THERE. LIMITING
FACTOR IS CAP WHICH 00Z ANALYSIS SHOWED WAS 13 AT LBF. MODELS SHOW A
LITTLE COOLING IN CAP TO +11 AT LBF TONIGHT WHICH I DO NOT SEE...BUT
CANNOT ARGUE WITH SINCE THUNDERSTORMS ARE GOING THIS MORNING WHEN I
THOUGHT THE ATMOSPHERE WAS CAPPED ENOUGH. BASICALLY...PERSISTENCE IS
WAY TO GO. TEMPS LOOK OKAY FOR GUIDANCE...AND WILL GO SLIGHTLY ABOVE
TODAY. BASICALLY...THE WEATHER STAYS THE SAME FOR TOMORROW WITH LITTLE
CHANGE...BUT A LITTLE STRONGER CAP.

GOING FORECAST LOOKS GOOD WITH NO RECOMMENDATIONS.

CCF
LBF BB 092/064 095/064 090 702312  ANW BB 093/065 094/066 086 702322
OGA BB 092/065 095/065 091 702322  ONL BB 092/068 094/070 088 702322
IML BB 093/065 096/066 092 702322  BBW BB 091/064 094/064 090 702311
VTN BB 094/064 094/064 085 702322

MICHELS

T

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 12:37 AM MDTSevere Thunderstorm WarningLBFArthur33 min
Jun 29, 1:00 AM MDTSevere Thunderstorm WarningLBFGarden65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.